Florida, 2016Lightning Strike in Florida, June 13, 2016
June 13, 2016 · NWS TBW · 1 event in 1 county or zone
An afternoon thunderstorm in Manatee county produced widespread lightning. One strike killed a man while injuring two others.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An afternoon thunderstorm in Manatee county produced widespread lightning. One strike killed a man while injuring two others.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 13, 3:22 PM EST, 48 minutes earlier.
Area forecast discussion, Jun 13, 3:22 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
422 PM EDT MON JUN 13 2016
.SHORT TERM (TONIGHT-TUESDAY)...
Scattered convection continues to pop up along the sea breezes and
outflow boundaries and then drift south with the steering flow.
Most of the convection should remain over inland areas the rest of
this afternoon and evening, but a couple of showers or storms
could make it back to the coast with an outflow boundary.
Overnight skies will be partly cloudy with winds becoming light
and we could therefore see some patchy ground fog in a few areas
toward morning. More isolated convection is also expected to
develop over the coastal waters overnight and a couple of these
could affect coastal areas along the Nature Coast toward morning
as the flow become southwesterly. Then during Tuesday we should
see more isolated convection near the coast as the sea breeze
develops during the late morning and midday hours becoming
scattered over inland areas during the afternoon and evening.
Temperatures will remain near to slightly above normal with lows
tonight mostly in the 70s and highs on Tuesday from the mid to
upper 80s close to the coast to the lower and mid 90s inland.
These temperatures combined with the high humidity will cause heat
index values to climb to between 100 and 105 over inland areas.
.MID TERM/LONG TERM (TUESDAY NIGHT-MONDAY)...
Weak onshore flow at the start of the forecast period will support
warm and muggy air across the area. Diurnal convection will remain
the main weather feature into late-week with afternoon showers
and storms expected with the greatest coverage across the interior
portions of the peninsula. By late week, models forecast a
mid/upper level trough to move across the Eastern Gulf. There
remains significant uncertainty amongst the global guidance with
the formation of a surface low as the ECMWF has the low moving
into the northeastern states while the GFS brings a low into
northern Florida. Regardless of this feature, guidance has been
consistent over the past few days draping a frontal boundary over
the region late this week and into the weekend. As of now,
Saturday looks to be the stormier day with likely PoPs in the
forecast for most of the area but will have to wait and see if
guidance comes into better agreement over the next few days with
the aforementioned feature.
High temps will be near normal into the weekend with highs expected
in the upper 80s to lower 90s and overnight lows generally in the
mid 70s. High temperatures will top out in the mid to upper 80s
late in the period due to increased cloud cover and higher rain
chances.
&&
.AVIATION...
Scattered showers and thunderstorms will cause more MVFR/local
IFR conditions this afternoon and evening, Otherwise mainly VFR
conditions are expected into early tonight. Late tonight into
Tuesday morning some patchy MVFR ceilings will be possible in the
low level west to southwest flow before more isolated to scattered
showers and thunderstorms develop during the late morning and
afternoon hours on Tuesday.
&&
.MARINE...
The northwest to west flow will shift to southwest to west over
the next couple of days and then possibly increase to near
exercise caution criteria over the northern waters late in the
week. Through at least Thursday wind speeds should remain 15 knots
or less and seas 4 feet or less, except in the vicinity of
isolated to scattered mainly late night and morning showers and
thunderstorms which could produce locally gusty winds and rough
seas.
&&
.FIRE WEATHER...
No fire weather concerns for the next few days as relative
humidities will remain well above 35 percent and winds and ERC
values will continue below critical thresholds.
&&
.Preliminary Point Temps/PoPs...
TPA 79 91 78 90 / 20 20 10 30
FMY 77 92 76 91 / 20 30 20 40
GIF 76 94 76 92 / 30 40 20 50
SRQ 77 90 77 88 / 10 20 10 30
BKV 74 92 74 90 / 20 30 20 30
SPG 80 90 79 88 / 20 20 10 30
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...69/Close
MID TERM/LONG TERM/DECISION SUPPORT...11/McKaughan
Hazardous weather outlook, Jun 13, 3:02 AM EST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
402 AM EDT MON JUN 13 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-140815-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
402 AM EDT MON JUN 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ISOLATED THIS
MORNING THEN BECOMING SCATTERED IN THE AFTERNOON WITH THE GREATEST
COVERAGE INLAND. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY
LIGHTNING STRIKES...HOWEVER NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED.
...RIVER FLOOD IMPACT...
SEVERAL LOCAL RIVERS TO THE SOUTH OF I-4 ARE IN OR NEAR MINOR
FLOOD STAGE THIS MORNING. ANY ADDITIONAL HEAVY RAIN THIS
AFTERNOON COULD AGGRAVATE RIVER FLOODING ACROSS WEST CENTRAL
FLORIDA FOR THE NEXT FEW DAYS...HOWEVER AT THIS TIME NO RIVERS
ARE EXPECTED TO RISE ABOVE MINOR FLOOD STAGE. RESIDENTS LIVING
ALONG RIVERS OR FASTER FLOWING STREAMS SHOULD REMAIN AWARE OF
WATER LEVELS AND BE READY TO MOVE TO HIGHER GROUND SHOULD FLOODING
BE OBSERVED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ALONG WITH ISOLATED TO
OCCASIONALLY NUMEROUS SHOWERS ARE EXPECTED EACH DAY...MAINLY IN
THE AFTERNOONS AND EVENINGS. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS... LOCALLY HEAVY RAINS...AND FREQUENT DEADLY
LIGHTNING STRIKES...HOWEVER NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED.
...RIVER FLOOD IMPACT...
SEVERAL LOCAL RIVERS ARE EXPECTED TO CONTINUE IN OR NEAR MINOR
FLOOD STAGE THROUGH AT LEAST MIDWEEK. RESIDENTS LIVING ALONG
RIVERS OR FASTER FLOWING STREAMS SHOULD REMAIN AWARE OF WATER
LEVELS AND BE READY TO MOVE TO HIGHER GROUND SHOULD FLOODING BE
OBSERVED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
RUDE
In the hours before
Special weather statement, Jun 13, 3:12 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
412 PM EDT MON JUN 13 2016
FLZ151-251-132045-
INLAND HILLSBOROUGH-COASTAL HILLSBOROUGH-
412 PM EDT MON JUN 13 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSBOROUGH
COUNTY...
AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EAST
LAKE-ORIENT PARK...OR NEAR TEMPLE TERRACE...MOVING SOUTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TAMPA...TEMPLE TERRACE...BRANDON...EAST LAKE-ORIENT PARK...UNIVERSITY...
PALM RIVER-CLAIR MEL...RIVERVIEW...DAVIS ISLANDS...PETER O KNIGHT
AIRPORT...LETTUCE LAKE PARK...SEFFNER...SOUTH TAMPA...RAYMOND JAMES
STADIUM...ORIENT PARK...SOHO...BUSCH GARDENS...TAMPA EXECUTIVE AIRPORT...
PALM RIVER...YBOR CITY AND PROGRESS VILLAGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2809 8243 2803 8224 2785 8234 2789 8256
TIME...MOT...LOC 2011Z 020DEG 7KT 2800 8236
Special weather statement, Jun 13, 3:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
416 PM EDT MON JUN 13 2016
FLZ061-132045-
DESOTO-
416 PM EDT MON JUN 13 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DESOTO COUNTY...
AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEAST
ARCADIA...OR NEAR ARCADIA...MOVING SOUTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARCADIA...SOUTHEAST ARCADIA...FORT OGDEN AND NOCATEE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2726 8192 2720 8173 2704 8177 2706 8205
TIME...MOT...LOC 2015Z 020DEG 7KT 2717 8186
Lightning, Manatee
- When
- June 13, 4:10 PM EST
- Where
- Manatee County, 6.17 mi W of Myakka Head
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 27.460, -82.180
Three farm workers were struck by lightning while loading a truck. One was killed and the other two sustained injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, June 13, 2016$120,000 · EF2 · 14 events
- Tornadoes and Hail in Texas, June 13, 2016EF2 · 18 events
- Tornado and Flash Flood in Colorado, June 13, 2016$30,000 · 2 in hail · 20 events
- Flash Flooding in Texas, June 13, 2016$25,000 · 2 events
- Damaging Wind in Kentucky, June 13, 2016$15,000 · 52 kt wind · 1 event
- Tornado and Hail in Colorado, June 13, 2016EF0 · 8 events
- Hail and Damaging Wind in Nebraska, June 13, 20161.75 in hail · 8 events
- Hail in Montana, June 13, 20161.75 in hail · 6 events
- Flash Flooding and Damaging Winds in Oklahoma, June 13, 201661 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 13, 20161 in hail · 5 events
- Damaging Winds and Heavy Rain in Kansas, June 13, 201680 kt wind · 4 events
- Hail and Damaging Wind in Wyoming, June 13, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634470.